North Carolina, 2020

Damaging Winds in North Carolina, June 22, 2020

June 22, 2020 · NWS MHX · 5 events in 4 counties and zones

A few severe thunderstorms developed during the evening hours, producing sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A few severe thunderstorms developed during the evening hours, producing sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 22, 12:56 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 22, 12:56 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
156 PM EDT Mon Jun 22 2020

.SYNOPSIS...
Weak ridging builds into the area Monday morning before a mid- level
shortwave dips into the area during the afternoon and evening. High
pressure will build Tuesday before the next upper- level trough digs
into the region mid- to-late week for another round of unsettled
weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 140 PM Mon... The latest satellite images are showing the
sea breeze have developed and moving inland, along with the
outer edge of the shortwave making its eastward. The combination
of the sea breeze and shortwave is allowing showers and
thunderstorms to fire up. Scattered showers and thunderstorms
will continue to develop this afternoon as CAPE values are
ranging btw 4000 to 5000 J/kg, lift index AOA -7C along with
steep lapse rates. SPC continues to have our NE section of our
CWA in a MGRL Risk for strong to severe thunderstorms. The main
threat will be severe hail and damaging winds. Expect highs in
the low 90s inland and mid/upper 80s along the OBX.

Prev dis...An upper-level ridge will move through the
area Monday morning before a weak shortwave dips south this
afternoon. Expect strong diurnal heating to bring highs up to
around 90 inland with mid- 80s along the coast. Latest guidance
shows storms firing along the sea breeze near and around the Hwy
17 corridor beginning as a sct line of thunderstorms. Quite a
bit of disagreement between the CAMs in how far south
thunderstorm coverage will extend. Some hi res models show a
more aggressive shortwave dipping further south to enhance
convection coverage along the sea breeze while others confine
most of the storms to the NE counties. Either way, CAMs agree on
widespread MLCAPE values of 3000+ J/kg with the best POPs in
the northern tier. Bulk shear remains relatively low, though
slightly higher values are forecasted for NE counties where the
shortwave also has the best chance to enhance convection. As a
result, SPC has placed the area under a marginal severe risk.

&&

.SHORT TERM /TUESDAY/...
As of 630 AM Mon...Thunderstorms will quickly dissipate with the
absence of diurnal heating, but may linger across the NE counties
and OBX during the evening. Otherwise, dry conditions expected
overnight for much of the area with temps dropping only into the
low 70s. SW winds at 5-10 kts overnight should inhibit fog
formation as well.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
As of 330 AM Mon...A very summerlike pattern continues through
the weekend, with the most active days being Wednesday and
Thursday, followed by relatively drier conditions Friday through
the weekend.

Tuesday...Weak subsidence aloft develops in the wake of the
departing shortwave as the inland trough strengthens and low
level WAA strengthens a bit. Sunny skies through the morning
will allow temps to climb quickly on the way to highs in the
lower 90s for most, the warmest day of week. Scattered
thunderstorms could develop mid-to-late afternoon along and
inland of the sea breeze, but overall storm coverage is expected
to be limited, with much of the area remaining dry. Any
convective activity will wane after sunset, with only a couple
of late night showers possible along the coast and lows in the
lower to mid 70s, several degrees above normal.

Wednesday and Thursday...Upper level troughing develops over
the eastern US as eastern NC remains between surface troughing
inland and high pressure off the coast. Generally expect a
diurnal trend in precip, but deeper moisture transport and the
destabilization from falling heights aloft will bring above
climo thunderstorms chances, with storms likely for most
Wednesday afternoon, and only slightly less coverage Thursday
afternoon. Additionally, guidance indication of a potential
shortwave aloft passing nearby later Wednesday justifies keeping
thunder chances in the forecast across the area overnight
Wednesday. Temps will be near normal both days, with local
variability owing primarily to precip trends/coverage.

Friday through the weekend...Upper trough axis shifts east of the
area early Friday, bringing broad upper subsidence and below-
climo POPs, with ample sunshine Friday through the weekend.
Temps very near normal Friday, warming a degree or two each
successive day through Sunday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Short Term /through Tuesday Morning/...
As of 140 PM Mon...High confidence in VFR conditions through most of
the TAF period. A few to sct showers and thunderstorms are
developing as the mid-level shortwave is making it's way eastward
and interacting with the sea breeze. Most of the storms are
developing east of the coastal plain sites (PGV/ISO/OAJ), but still
added the mention of VCTS in case if additional storms develop west
of the area. Storms produce hvy rain and gusty winds which can lead
to sub- VFR for EWN. Showers and thunderstorms is expected to
diminish with the lack of daytime heating...leading to mostly clear
skies with light SSW breeze to inhibit fog formation. VFR conditions
will continue tomorrow with mid to high clouds to increase in
coverage from west to east with SW winds 5-10 knots to continue.

Long Term /Tuesday through Friday/...
As of 330 AM Mon...VFR conditions prevail through the period,
with only the potential for early morning fog/stratus and
afternoon thunderstorms bringing any significant potential for
flight restrictions each day.

&&

.MARINE...
Short Term /through Tonight/...
As of 945 AM Mon...The latest buoy obs are showing S/SW 5-10
knots and seas 1-2 ft. Winds will pick up slightly during the
day Monday as pressure gradient tightens slightly between an
offshore high and low pressure over the Midwest. SW winds 10-15
kts with isolated gusts up to 20 kts expected with seas building
to 3-4 ft in the afternoon. Thunderstorms are expected to
develop during the afternoon and push eastward over the
Albemarle and Pamlico sounds with the possibility of reaching
the northern waters late in the afternoon. Winds and waves will
be higher in and around thunderstorms.

Long Term /Tuesday through Friday/...
As of 330 AM Mon...High pressure well offshore and inland
troughing will persist through the long term period. Tuesday
will bring a modest strengthening of the inland trough, with
15-20 kt SW winds across the waters, and a few gusts approaching
25 kt possible in the afternoon, though coverage and duration
will be too limited to justify an SCA. Moderate SW winds resume
Wednesday, typically a few kts stronger each afternoon than
overnight. Expect 3-5 ft seas to prevail in mainly SSW
windswell, with a small secondary longer period swell from
stronger trade winds on the southern periphery of the Bermuda
High arriving from the SW as well.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...BM/ML
SHORT TERM...ML
LONG TERM...CB
AVIATION...BM/CB
MARINE...BM/CB/ML
Hazardous weather outlook, Jun 22, 2:32 AM EST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
332 AM EDT Mon Jun 22 2020

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-230745-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
332 AM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 22, 12:57 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
157 PM EDT Mon Jun 22 2020

NCZ092-194-198-221830-
Jones-Inland Onslow-Southern Craven-
157 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...
SOUTHEASTERN CRAVEN AND NORTHEASTERN ONSLOW COUNTIES...

At 156 PM EDT, a strong thunderstorm was located over Maysville, or
12 miles northeast of Pumpkin Center, moving northeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
New Bern, Havelock, James City, Trent Woods, Maysville, Belgrade and
Croatan.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3477 7727 3500 7737 3511 7699 3506 7694
      3505 7695 3504 7694 3505 7694 3504 7693
      3503 7693 3503 7692 3493 7684
TIME...MOT...LOC 1756Z 243DEG 23KT 3493 7725

Heden
Special weather statement, Jun 22, 1:11 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
211 PM EDT Mon Jun 22 2020

NCZ092-194-195-198-199-221845-
Coastal Onslow-West Carteret-Jones-Inland Onslow-Southern Craven-
211 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...SOUTH
CENTRAL CRAVEN...EAST CENTRAL ONSLOW AND SOUTHWESTERN CARTERET
COUNTIES...

At 211 PM EDT, a strong thunderstorm was located over Silverdale, or
near Piney Green, moving east at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Jacksonville, Pumpkin Center, Piney Green, Camp Lejeune Center,
Stella, Swansboro and Hubert.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3482 7742 3492 7695 3462 7694 3458 7746
TIME...MOT...LOC 1811Z 258DEG 17KT 3479 7723

Heden

The radar

The Morehead City radar (KMHX), 37 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Craven

When
June 22, 1:51 PM EST
Where
Craven County, 2.37 mi WSW of (Ewn)simmons Not Apt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.060, -77.090

Trees were blown down on Croatan Ln and Perrytown Loop Rd. The time was estimated based on radar data.

Thunderstorm Wind, Washington

When
June 22, 3:15 PM EST
Where
Washington County, Creswell
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.870, -76.400

Trees were blown down in multiple locations around Creswell. The time was estimated based on radar data.

Thunderstorm Wind, Tyrrell

When
June 22, 3:20 PM EST
Where
Tyrrell County, 2.34 mi WSW of Jerry
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.870, -76.260

Trees were blown down on Newland Rd. The time was estimated based on radar data.

Thunderstorm Wind, Martin

When
June 22, 7:27 PM EST
Where
Martin County, 3.13 mi ESE of Bear Grass
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.750, -77.080

Large tree limbs were blown down onto powerlines in Beargrass.

Thunderstorm Wind, Martin

When
June 22, 7:40 PM EST
Where
Martin County, 0.89 mi SE of Williamston Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.860, -77.160

A large tree was blown down on Wildcat Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893586, 893588, 893589, 893590, 893592.